Back to all discussions

Pins needles and numbness

Hello,
I was diagnosed in 2015 with RA. I'm currently taking 2 x 200mg of hydroxychloroquine. My RA has been decently controlled with this med. Recently I started to get a pins and needles, dull numbness almost like your foots asleep. Also some slight burning sensations during a flair up? This is mostly in my feet, but my hands are affected as well. Could be a form of neuropathy? It comes and goes, but is less noticeable with light activity. Lots of walking can cause pins and needle on toes, side of foot and heal. Compression socks seem to help a bit. Your thoughts? Thanks in advance.


  1. Of course i am not a doctor and cannot advise you if it is neuropathy or not. However, I say that in my case it sounds a lot like how my neuropathy started. I believe you should start with with your rheumatologist and ask for in office appointment. There are a variety of things to treat neuropathy so it is a great way to get started. I see a nurologist for neuropathy and of course my endocrinologist follows it as well.


    I wish you the very best.


    best rick

    1. I see my RA Dr tomorrow and will discuss it with him then. Small possibility it could be COV19 vaccine reaction. I started getting the symptoms a little bit after the 2nd shot. There are some reports of neuropathy side effects from it. My symptoms have been a bit less since I posted. It still have a EMG test scheduled for later this week.
      No Spinal xrays yet. Just of my feet.
      Thank you for your response.

  2. Have you had any spine xrays?


    1. I have. One thing your doctor may be trying to rule in or out is a nerve issue in your spine. Often these are not strictly caused at the point of the pain, but is the result of something like stenosis in the spine. This might be the case if the xrays are of the SI joint or lumbar area. Of course the best way to know what your docotr is thinking is to ask.


      Usually if i am concerned I will call doctor's assistant or write them using practice patient portal. Like RA, neuropathy is a difficult condition to diagnose correctly. In my case since I have Type 1 Diabetes the reason was fairly clear. That also made treatment fairly straightforward.


      it sounds like your doctor is checking several options and that is the best way to look at things to start with.


      rick

  3. Hi . As Rick said, I can't speak specifically to your situation, but neuropathy can certainly be a symptom of RA. This article from our contributor Wren looks at different types of neuropathy associated with RA: https://rheumatoidarthritis.net/living/fraying-nerves. In addition, this article from Kelly looks at neuropathy and nerve damage: https://rheumatoidarthritis.net/living/numbness. Of course, there are many conditions that can bring about neuropathy-like symptoms. For this reason, it is important to discuss these issues with your doctor to get the proper diagnostics. Hoping you get some answers and relief soon. Best, Richard (RheumatoidArthritis.net Team)

    1. Thank you for the info. I'll check out those links shortly.

or create an account to reply.